There are many signs and symptoms to be aware of when it comes to heroin abuse. Some of the signs are obvious while others are not and require extra attention to notice.
Heroin produced a strong sedative effect that provides an almost instant change in a persons demeanor. The slowness of body movements and the reduced response time are the most commonly recognized signs of heroin use. As the heroin takes hold, the user slips in and out of conscious awareness. This is often referred to as “nodding out”.
Another sign that somebody may be abusing heroin is having constricted pupils. Pupils will sometimes get small in high light environments, but if you are in a normally lit room and notice that a person has small, constricted pupils there is a chance that they are abusing opioids such as heroin.
Some things to look out for
- Spoons that have burn marks
- Foil or old gum wrappers with burn marks
- Straws that look as though they have been exposed to heat
- Small bags that appear to have residue inside of them
Random, out of place shoe laces (these are often used to “tie off” when shooting up)
All of the things mentioned above are common to find in the possession of people who are using heroin. If you find any of these items, do not touch them. These items may still contain leftover heroin, as well as bodily fluids.
Physical changes that may indicate heroin abuse
If you notice that a person has a chronic runny nose, it is worth noting. When an addict is in-between doses they often develop symptoms that mimic the symptoms of a cold.
Severe weight loss is another physical change to look out for.
People that are struggling with heroin addiction often drop of a lot of body weight.
The loss in body weight is often combined with changes in hygiene. You may notice that a person is not taking as good care of themselves as they usually do. This is because heroin can cause a severe change in motivation levels. The symptoms of heroin use can often mimic the symptoms of depression.
There are also some behavioral patterns to look out for
If you notice that a person has become uncharacteristically deceptive, and has been lying about how they spend their time, it is possible that they are covering up that they have been indulging a hidden addiction.
If valuable items have been turning up missing in the home, this is an indication that a person living there may have an addiction that they are hiding. Addictions often spiral fast, and many addicts turn to selling valuable belongings to afford their habit as tolerance builds.
If you notice that a person is dressing in long sleeves and pants when the weather is not appropriate, there is a chance that the person may be trying to cover up marks on the body caused by injecting heroin. This is especially true if you have already noticed the other signs listed above.
The signs and symptoms listed above are seemingly innocent by themselves, but when you combine them all it points to a bigger problem. If you have noticed a combination of these signs and symptoms in somebody that you know, it would be wise to consult with a professional about how to move forward with getting the person the help that they need.
Confrontation can often lead to things getting worse if not handled with care. A professional can help you to develop a plan to increase the chances of things going smoothly.